« Previous Page
In people who have
portal hypertension causes many problems. One serious
complication is bleeding of enlarged veins, or varices, in the digestive tract
When the buildup of scar tissue caused by cirrhosis reduces the flow
of blood through the liver, pressure may build up in the portal vein system,
which filters blood from the intestines through the liver. In turn, veins in
the esophagus, stomach, and rectum may enlarge to accommodate the pressure from
the blocked blood flow. The walls of these expanded veins become thin and may
rupture and bleed.
One way to prevent an episode of variceal bleeding is to lower the
blood pressure in the enlarged veins. By slowing the heart rate and widening
the blood vessels, beta-blocker medicines such as propranolol and nadolol
appear to lower the blood pressure in varices that bypass the liver. In people
who have esophageal varices, beta-blockers have been shown to reduce the risk
of having a first episode of bleeding.footnote 1 They are
usually prescribed for people who have moderate-to-large varices.
Beta-blockers may cause side effects that lead people to stop taking
them. Common side effects can include fatigue and dizziness. Less common side
effects can include asthma getting worse, nightmares, or confusion. Rapid heart
rate and high blood pressure can occur if the medicine is withdrawn suddenly.
Studies have shown that for people who have high-risk varices and cannot take
beta-blockers because of side effects, other treatment options such as variceal
banding may be a better choice.footnote 1
Garcia-Tsao G, et al. (2007). Prevention and management of gastroesophageal varices and variceal hemorrhage in cirrhosis. American Journal of Gastroenterology, 102(9): 2086–2102.
ByHealthwise StaffPrimary Medical ReviewerAdam Husney, MD - Family MedicineSpecialist Medical ReviewerW. Thomas London, MD - Hepatology
Current as ofAugust 9, 2016
Current as of:
August 9, 2016
Adam Husney, MD - Family Medicine
& W. Thomas London, MD - Hepatology
To learn more about Healthwise, visit Healthwise.org.
© 1995-2017 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.